Indiana, 2024Damaging Wind in Indiana, June 25, 2024
June 25, 2024 · NWS LMK · 1 event in 1 county or zone
On June 25, multiple lines of storms moved across Illinois and into southern Indiana as they followed a northwest to northeast frontal boundary to the southwest. Most of the winds with these lines were sub-severe, but a one tree did fall in Clark County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On June 25, multiple lines of storms moved across Illinois and into southern Indiana as they followed a northwest to northeast frontal boundary to the southwest. Most of the winds with these lines were sub-severe, but a one tree did fall in Clark County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 25, 3:33 PM EST, 47 minutes earlier. Its key messages:
- * Isolated to scattered showers and storms will be possible into the evening. A few storms may be strong to severe with locally damaging wind the main threat. * Better shower and storm chances arrive Wednesday, bringing much needed rain to the region. A few storms may produce locally enhanced gusty winds and hail. * Above-normal temperatures into next week with chances of shower and storms returning this Saturday.
Area forecast discussion, Jun 25, 3:33 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
433 PM EDT Tue Jun 25 2024
.KEY MESSAGES...
* Isolated to scattered showers and storms will be possible into
the evening. A few storms may be strong to severe with locally
damaging wind the main threat.
* Better shower and storm chances arrive Wednesday, bringing much
needed rain to the region. A few storms may produce locally
enhanced gusty winds and hail.
* Above-normal temperatures into next week with chances of shower
and storms returning this Saturday.
&&
.UPDATE...
Issued at 432 PM EDT Tue Jun 25 2024
Strong line of convection from just south of Bloomington to near
Vincennes is pushing southeast into southern Indiana. Most of the
line is outflow dominant, with the VWX radar showing a well-defined
outflow boundary quickly approaching northern Gibson, Pike, Dubois,
and Orange counties. These storms are likely to be sub-severe as
they sink toward Dubois and Orange counties.
The northeastern-most part of the line that passed through
Bloomington produced a 79 mph wind gust at KBMG! This severe storm's
outflow is more coincident with the leading edge of the updraft
towers and has a better chance of producing locally severe wind
gusts downstream through Jackson County and into our northern CWA -
northeastern Washington Co, Scott Co, and Jefferson Co IN.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 308 PM EDT Tue Jun 25 2024
Latest forecast update focuses on the convective chances later this
evening into the overnight. As of the early afternoon, convection
ongoing across IN/IL will be the focus as storms continue to
progress along the cold frontal boundary and pushing southward
toward the forecast area. While environmental shear parameters are
weak, plenty of CAPE and steep low level lapse rates are
present across the area according to the latest high resolution
model soundings. Latest HRRR run has convection moving into the
region between 6 PM and 9 PM EST this evening, with a break and
then another chance for rain through Wednesday. Wednesday is the
best chance for accumulating rainfall from 0.25 to 1.25 of rain
through Wednesday evening.
&&
.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
Issued at 308 PM EDT Tue Jun 25 2024
Synopsis...The medium range forecast will feature well above-normal
temperatures and at least two waves of rainfall/storms: this weekend
and again by the middle of next week. Initially, mid-level pattern
will showcase shortwave trough with broad cyclonic circulation over
the Eastern CONUS, large blocking high centered over the Southwest
with ridge extending northward across the Rockies and finally a
strong upper low entering through the Pacific Northwest. During the
next coming days leading into the weekend, the mid-level high will
progress to the east and build across the South and Mid Atlantic as
the Eastern shortwave trough ejects to the Atlantic. Meanwhile, the
upper-low will continue moving eastward along the northern third of
the Lower 48 with as it experiences gradual weakening and evolves
into an open shortwave. Nonetheless, this wave will be responsible
for increasing rain/storm chances over the weekend as the
accompanying front rushes through the region. For next week, mid-
level high will remain stationary along the southern half of the
CONUS while the northern-stream branch of the jet stays active with
continuous shortwave energy pulses.
Model Evaluation/Confidence...There is fairly good confidence in the
synoptic pattern evolution going into the weekend as the 25/0Z
deterministic guidance show a very similar evolution of this weekend
shortwave trough and the timing of the frontal wave. On the other
hand, uncertainties exist on the severe weather probabilities this
Saturday afternoon/evening as pre-frontal/frontal convection could
overlap with best daytime instability and slightly enhanced low- to
mid-level flow to yield a low chance of damaging winds and hail.
There is some support behind that reasoning from the latest two runs
of the CSU ML algorithm. Overall, forecast confidence decreases next
week, especially regarding the timing of precipitation from
Wednesday and onwards. So far, there has been consistency between
the ECWMF and GFS in representing the mid-level stationary high
retrograding to the west and allowing vorticity energy under NW flow
aloft to move across the OH Valley. Conversely, the CMC is slower
and less amplify, so it keeps the high/ridge extended a longer
period over the forecast area.
Thursday - Friday...Most of the convective activity from Wednesday
should be moving out of the area Wednesday night with quick drying
of the column and mid-level strong subsidence accompanying the
building mid-level high and a surface high pressure transitioning
along the Great Lakes. Therefore, expect mostly sunny conditions on
Thursday with north to northeast surface winds. Although highs on
Thursday afternoon will still be in the mid to upper 80s, dewpoints
will decrease a few degrees providing a slight relief from the heat.
Quick moisture recovery will occur on Friday as winds shift to the
south and temperatures surge back up to the low 90s. Friday is still
being advertised as a dry day but mid to upper clouds will
overspread the Lower Ohio Valley.
Weekend...Above-normal temperatures and increasing rain chances will
be the headlines this weekend as the region falls on Saturday in the
warm sector of the next storm system. First, muggy conditions are
anticipated on Saturday with highs around the mid 90s and dewpoints
in the lower 70s. If the precipitation forecast verifies in the late
afternoon and early evening, then there is a chance for heat indexes
to stay in the low triple-digits for several hours. Showers and
storm will most likely arrive late in the afternoon and early
evening with a non-zero chance of marginally severe weather (as
explained above). Besides chances of strong to severe storms, it
would very beneficial to have scattered rainfall totals of a quarter
to half an inch across the region to mitigate some the long-term
precipitation deficits and drought concerns.
Next Week...Above-normal temperatures and mostly dry weather will be
found at the beginning of the week with a wetter outlook by the
second half of the week (including the 4th of July). Nonetheless,
forecast confidence remains relatively low on any potential scenario.
&&
.AVIATION /18Z TAFS THROUGH 00Z THURSDAY/...
Issued at 124 PM EDT Tue Jun 25 2024
VFR conditions are expected to mainly prevail through this TAF
cycle with some afternoon wind gusts up to 20 kts. The only caveat
to this will be for some scattered t-storm activity at the I-64
corridor sites later this evening. Otherwise, look for a quiet
forecast this afternoon into early afternoon with only a few
afternoon cu and upper clouds at times. Winds will shift to the
southerly direction, mainly light winds toward tomorrow morning
with a few variable wind shifts.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.
&&
UPDATE...EBW
SHORT TERM...MCK
LONG TERM...ALL
AVIATION...MCKHazardous weather outlook, Jun 25, 1:42 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
242 PM EDT Tue Jun 25 2024
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-261845-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
242 PM EDT Tue Jun 25 2024 /142 PM CDT Tue Jun 25 2024/
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Tonight.
Isolated storms possible this evening. Some of the storms could
become strong to severe with locally damaging winds as the main
threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered strong storm chances will continue into Wednesday ahead of
a cold front. Some of the storms could become severe once again with
locally damaging winds and small hail as the main threats. Stay up
to date of the latest forecasts.
.SPOTTER INFORMATION STATEMENT...
Please report hail or wind damage to NWS Louisville via social media.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
In the hours before
Special weather statement, Jun 25, 3:42 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
442 PM EDT Tue Jun 25 2024
INZ076>079-083-084-089>092-KYZ032-252130-
Crawford IN-Orange IN-Washington IN-Jefferson IN-Floyd IN-Clark IN-
Perry IN-Dubois IN-Scott IN-Harrison IN-Trimble KY-
442 PM EDT Tue Jun 25 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN HARRISON...DUBOIS...
JEFFERSON...CLARK...CRAWFORD...NORTHWESTERN PERRY...NORTHWESTERN
FLOYD...ORANGE...SCOTT...WASHINGTON AND NORTHWESTERN TRIMBLE COUNTIES
THROUGH 530 PM EDT/430 PM CDT/...
At 441 PM EDT/341 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Brownstown to 9 miles
northwest of Paoli to 6 miles northeast of Petersburg. Movement was
east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jasper, Madison, Scottsburg, Salem, Paoli, English, Vienna,
Charlestown, Huntingburg, and Austin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3869 8520 3874 8533 3865 8525 3844 8569
3819 8679 3820 8707 3851 8707 3849 8695
3853 8668 3867 8668 3869 8631 3877 8628
3878 8620 3878 8614 3876 8594 3873 8587
3883 8573 3882 8561 3891 8553 3891 8520
TIME...MOT...LOC 2041Z 284DEG 42KT 3885 8614 3866 8659 3856 8719
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WilkinsThunderstorm Wind, Clark
- When
- June 25, 4:20 PM EST
- Where
- Clark County, 0.81 mi ESE of Charlestown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.447, -85.656
A large tree fell on Main Street between Monroe and Jefferson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 25, 20242 deaths · 1 event
- Tornadoes and Hail in Nebraska, June 25, 20241 injured · EF3 · 14 events
- Hail and Damaging Winds in Missouri, June 25, 20241 death · $107,000 · 2 in hail · 8 events
- Hail and Damaging Winds in Indiana, June 25, 2024$7.8 million · 1 in hail · 17 events
- Hail and Damaging Winds in Oklahoma, June 25, 2024$370,000 · 2.5 in hail · 68 events
- Hail and Damaging Winds in Michigan, June 25, 2024$3.4 million · 1 in hail · 14 events
- Tornadoes and Hail in Iowa, June 25, 2024$268,000 · EF0 · 57 events
- Hail and Damaging Winds in Indiana, June 25, 2024$92,000 · 1 in hail · 14 events
- Damaging Winds in Missouri, June 25 to 26, 2024$72,000 · 65 kt wind · 15 events
- Hail and Damaging Winds in South Dakota, June 25, 2024$60,000 · 4.25 in hail · 14 events
- Tornadoes and Hail in Iowa, June 25, 2024EF1 · 27 events
- Damaging Winds in Missouri, June 25, 2024$90,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191077.